Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Tucson, AZ

July 16, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2019, 1:40 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 1:40 PM MST (20:40 UTC)
Expired
Jul 16, 2019, 2:16 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 21 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS55 KTWC 162040
SVRTWC
AZC019-023-162130-
/O.NEW.KTWC.SV.W.0006.190716T2040Z-190716T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
140 PM MST Tue Jul 16 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 230 PM MST.

* At 139 PM MST, a severe thunderstorm was located near Elgin, or 18
  miles northwest of Sierra Vista, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sonoita and Elgin. 

This includes the following highways...
 Route 82 between mile markers 31 and 44.
 Route 83 between mile markers 19 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3181 11067 3178 11046 3156 11048 3159 11068
TIME...MOT...LOC 2039Z 335DEG 5KT 3170 11055 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
2 follow-up statements
403 
WWUS55 KTWC 162055
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
155 PM MST Tue Jul 16 2019

AZC019-023-162130-
/O.CON.KTWC.SV.W.0006.000000T0000Z-190716T2130Z/
Pima-Santa Cruz-
155 PM MST Tue Jul 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...

At 151 PM MST, a severe thunderstorm was located northeast of 
Sonoita, or 21 miles northwest of Sierra Vista, moving west at 5 
mph. A trained spotter reported dime size hail with this storm north 
of Elgin at 145 pm MST. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sonoita and Elgin. 

This includes the following highways...
 Route 82 between mile markers 31 and 44.
 Route 83 between mile markers 19 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3181 11067 3178 11046 3156 11048 3159 11068
TIME...MOT...LOC 2051Z 069DEG 6KT 3172 11059 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
469 
WWUS55 KTWC 162116
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
216 PM MST Tue Jul 16 2019

AZC019-023-162125-
/O.CAN.KTWC.SV.W.0006.000000T0000Z-190716T2130Z/
Pima-Santa Cruz-
216 PM MST Tue Jul 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. 

A small stream flood advisory remains in effect until 345 pm MST.

LAT...LON 3181 11067 3178 11046 3156 11048 3159 11068
TIME...MOT...LOC 2106Z 335DEG 5KT 3169 11057 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:04 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 16, 10:04 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1004 AM MST Tue Jul 16 2019

.SYNOPSIS...Very hot temperatures across much of the area again
today, with isolated to scattered thunderstorms mainly east to south
of Tucson. A better flow regime will likely increase thunderstorm
coverage Wednesday afternoon into Wednesday night. Scattered mainly
afternoon and evening thunderstorms with near normal temperatures to
prevail Thursday into early next week.

&&

.DISCUSSION...Another very hot day across southeast Arizona with
an Excessive Heat Warning in effect through 8 PM MST this evening
across parts of southeast Arizona. Upper air plots this morning
placed upper high over the New Mexico boot with weak south to
southwest flow aloft over the area. PW values are slightly down
versus 24 hours ago with values ranging from 0.90" to 1.30" with
highest values along the International border. Per latest high
resolution models, Santa Cruz and southern Cochise county will be
the best areas for scattered showers and thunderstorms, especially
from the Patagonia mountains to the Mule mountains, with brief
heavy rain and gusty winds being the main concerns. Went ahead and
ran out an updated for increasing PoPs and QPF for the above
mentioned areas.

Wednesday looks rather active especially from Tucson south with
heavy rain and gusty winds once again a concern. WPC has this area
under a marginal ERO, Excessive Rainfall Outlook, tomorrow
afternoon and evening.

&&

.AVIATION...Valid through 17/12Z.
Isolated to scattered -TSRA/-SHRA mostly east to south of KTUS this
afternoon and evening. Brief wind gusts to 40 kts should occur near
stronger TSRA. Otherwise, cloud decks mainly 12k-18k ft MSL. Aside
from aforementioned tstm gusts, surface wind this afternoon swly-
nwly 10-15 kts with gusts to 20 kts. Surface wind variable in
direction under 10 kts at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Excessive Heat Warning until 8 pm MST this evening
from Tucson west and northwest, and portions of the Upper Gila
River Valley including Safford. Otherwise, isolated to scattered
mainly afternoon and evening thunderstorms this afternoon mainly
east to south of Tucson. Increased moisture and a better flow
regime should enhance thunderstorm coverage Wednesday afternoon
into Wednesday night. Thereafter, scattered mainly afternoon and
evening thunderstorms Thursday into early next week. Expect brief
strong, gusty and erratic winds near thunderstorms. Otherwise,
20-foot winds will be mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST this evening for AZZ501-
  502-504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 12:29 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST Tue Jul 16 2019

AZZ507-513-162000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1229 PM MST Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
100 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or 11 miles south of Sierra Vista. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hereford, Coronado National Memorial and Ramsey Canyon Preserve.

LAT...LON 3152 11038 3149 11022 3133 11013 3134 11038
TIME...MOT...LOC 1928Z 297DEG 3KT 3139 11027

KD
Special weather statement, Jul 16, 1:03 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST Tue Jul 16 2019

AZZ503-507-513-162030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
103 PM MST Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EAST
CENTRAL SANTA CRUZ COUNTIES UNTIL 130 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 10 miles west of Sierra Vista. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker Canyon Lake, Fort Huachuca and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 11060 3161 11057 3156 11032 3138 11038
TIME...MOT...LOC 2003Z 297DEG 2KT 3150 11046

KD
Special weather statement, Jul 16, 1:07 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
107 PM MST Tue Jul 16 2019

AZZ507-162030-
Upper San Pedro River Valley including Sierra Vista/Benson-
107 PM MST Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
130 PM MST...

At 106 PM MST, Doppler radar was tracking a strong thunderstorm
southwest of Cascabel, or 23 miles north of Benson. This storm was
moving to the northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 11032 3221 11044 3242 11044 3242 11026
TIME...MOT...LOC 2006Z 214DEG 3KT 3229 11041

KD
Special weather statement, Jul 16, 1:24 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
124 PM MST Tue Jul 16 2019

AZZ503-507-513-162100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
124 PM MST Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN
COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...

At 122 PM MST, Doppler radar was tracking strong thunderstorms from
north of Elgin to southeast of Canelo. These storms were nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sonoita, Elgin, Parker Canyon Lake and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Parker Canyon Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3183 11068 3187 11049 3134 11031 3134 11070
TIME...MOT...LOC 2022Z 003DEG 3KT 3163 11052

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:29 PM MSTSpecial Weather StatementTWC31 min
Jul 16, 1:03 PM MSTSpecial Weather StatementTWCSanta Cruz27 min
Jul 16, 1:07 PM MSTSpecial Weather StatementTWC23 min
Jul 16, 1:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 16, 2:10 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz95 min
Jul 16, 2:10 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 16, 2:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 16, 3:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 16, 3:10 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 16, 3:26 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.